Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 54, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 24, 2018, 5:21 PM EDT for Adams County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 5:21 PM EDT (21:21 UTC)
- Expired
- Jun 24, 2018, 6:15 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Adams County, PA
The radar
The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:26 PM EDT | TSTM WND DMG | Carroll Valley, PA | TREE AND WIRES DOWN ON MEADOW LARK TRAIL. |
| Jun 24, 5:27 PM EDT | TSTM WND DMG | 1 Se Carroll Valley, PA | DOWNED TREE BLOCKING ROADWAY NEAR INTERSECTION OF ROUTE 16 AND RANCH TRAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS51 KCTP 242121
SVRCTP
PAC001-242215-
/O.NEW.KCTP.SV.W.0054.180624T2121Z-180624T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
521 PM EDT SUN JUN 24 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Adams County in south central Pennsylvania...
* Until 615 PM EDT.
* At 521 PM EDT, a severe thunderstorm was located over Orrtanna,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
McSherrystown, Lake Meade, Bonneauville, New Oxford, East Berlin,
Lake Heritage, Cashtown, Aspers, Orrtanna, Biglerville,
Abbottstown, Arendtsville, York Springs, Heidlersburg and
Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3995 7746 3997 7744 4003 7724 4003 7719
4005 7717 4006 7711 4003 7707 4001 7702
3994 7697 3989 7698 3986 7696 3983 7700
3972 7700 3972 7746
TIME...MOT...LOC 2121Z 270DEG 20KT 3982 7738
HAIL...1.00IN
WIND...60MPH
$$
La Corte2 follow-up statements
922
WWUS51 KCTP 242139
SVSCTP
Severe Weather Statement
National Weather Service State College PA
539 PM EDT SUN JUN 24 2018
PAC001-242215-
/O.CON.KCTP.SV.W.0054.000000T0000Z-180624T2215Z/
Adams PA-
539 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN ADAMS COUNTY...
At 538 PM EDT, a severe thunderstorm was located near Lake Heritage,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
McSherrystown, Lake Meade, Bonneauville, New Oxford, East Berlin,
Lake Heritage, Abbottstown, Heidlersburg, Hunterstown, Fairfield, Two
Taverns, Gettysburg National Military Park, Liberty Mountain Resort
and Gettysburg College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3984 7730 3998 7712 4003 7707 4001 7702
3994 7697 3989 7698 3986 7696 3983 7700
3972 7700 3972 7746
TIME...MOT...LOC 2138Z 280DEG 24KT 3976 7719
HAIL...1.00IN
WIND...60MPH
$$
La Corte581
WWUS51 KCTP 242154
SVSCTP
Severe Weather Statement
National Weather Service State College PA
554 PM EDT SUN JUN 24 2018
PAC001-242215-
/O.CON.KCTP.SV.W.0054.000000T0000Z-180624T2215Z/
Adams PA-
554 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN ADAMS COUNTY...
At 554 PM EDT, a severe thunderstorm was located over Littlestown,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hanover, Littlestown, McSherrystown, Bonneauville, New Oxford,
Abbottstown and Two Taverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3978 7718 3985 7707 3990 7698 3989 7698
3986 7696 3983 7700 3972 7700 3972 7731
TIME...MOT...LOC 2154Z 270DEG 22KT 3976 7706
HAIL...<.75IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:03 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 24, 5:03 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service State College PA 503 PM EDT Sun Jun 24 2018 .SYNOPSIS... A cold front will pass through the region later this afternoon and evening. A nice stretch of pleasant and dry weather will follow for Monday and Tuesday with comfortable humidity. Scattered thunderstorms are likely on Wednesday followed by hot and humid weather from late week into early July. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The most organized activity on radar as of 2PM is a broken line of storms from just west of Bradford down into northern Armstrong County. So far things look pretty garden variety with localized downpours and perhaps some gusts onto the 30 mph range. The east-west cold front is sagging slowly south through southern NY, extending from near Dunkirk to the border south of south of Elmira and Binghamton. RAP shows between 500-800J of CAPE over most of the forecast area. While low level lapse rates exceed 7C/km, mid level lapse rates are not very impressive. Deep layer shear associated with a mid level speed max exceeds 40kt over about the southern 1/2 of the area so storms in this region probably stand the best chance of becoming better organized. SPC has my eastern zones in a marginal risk with damaging straight line winds being the most likely threat. Shower activity will steadily decline tonight into early Monday morning as drier air and subsidence beings to overspread the region. Overnight lows will range from the mid 50s over the north to mid 60s south. While it will be rather humid early, by the time most of us wake up Monday it will feel much more comfortable as dewpoints fall back into the 50s over most areas. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... A pleasant and comfortable start to the last week of June... Canadian high pressure with very low PWAt air will provide some very nice early summer weather for Monday with comfortable humidity. There could be some early morning low clouds and patchy fog, but the day should average partly to mostly sunny with highs generally in the 70s, which will actually be a few deg cooler than normal. && .LONG TERM /TUESDAY THROUGH SUNDAY/... *Hot and humid weather on the horizon with dangerous heat conditions possible Friday into next weekend. Increasing WAA ahead of the next system moving into the Great Lakes should bring showers back into western parts of the area late Tuesday night. Radiational, river valley fog is a good bet Monday night/AM Tuesday especially across north-central PA with min temps in the low-mid 40s. A shortwave trough will move across the Great Lakes into the Northeast Wednesday-Wednesday night, with a cold front likely focusing showers and thunderstorms. Confidence is above average at this range supported by a consistent signal in the medium range guidance. Strong storms are possible and could see a marginal to slight risk outlook by SPC at shorter ranges. The big story heading into next weekend will be the hot/humid conditions becoming established across the region in association with anomalous upper ridge. Recent model trends have been toward greater northward amplitude of the ridge as far north as 40N latitude. High confidence exists in above normal temperatures but nothing unusual for late June/early July. Any daily records may be more likely for warm lows than daytime highs. Max heat index grids for Friday and Saturday suggest the potential for heat advisory conditions across the Susquehanna Valley, and will continue to communicate the heat risk via HWO/EHWO and social media. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Updated the TAFS, cold front has resulted in some rather strong storms. The strongest storm earlier was just northeast of the office and had wind gust over 30 mph. The same storm resulted in wind gust to 29 knots at IPT. Expect the strongest activity to be east of the area just before sunset. Earlier discussion below. Radar is getting more active, with a broken line of storms from just west of Bradford down into northern Armstrong County. Most terminals are VFR now with MVFR ceilings still hanging in at BFD. Some of the more robust showers and thunderstorms will bring brief reductions to IFR through early evening, especially at northern terminals. While drier air will work into the area tonight and early Monday, lingering low level moisture could bring localized areas of fog and low clouds. These will burn off early Monday with widespread VFR being the rule by mid to late morning. .Outlook... Tue...Patchy AM valley fog possible. Wed...Widespread thunderstorm impacts possible. Thu...AM low cigs possible N/W airspace. Fri...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...Fitzgerald/La Corte SHORT TERM...La Corte LONG TERM...Gartner/Steinbugl AVIATION...La Corte/Martin
Hazardous weather outlook, Jun 24, 1:10 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service State College PA 110 PM EDT Sun Jun 24 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-063-251715- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 110 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057>059-064>066-251715- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 110 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid weather will impact the area Friday into next weekend. Dangerous heat conditions are possible with maximum heat index values around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 24, 2:51 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service State College PA
251 PM EDT SUN JUN 24 2018
PAZ005-006-010>012-017-241945-
McKean PA-Potter PA-Northern Clinton PA-Cameron PA-Clearfield PA-
Elk PA-
251 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...POTTER...CAMERON...AND CLINTON COUNTIES UNTIL 345 PM EDT...
At 251 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Weston Mills to near Brockway to 12 miles
southwest of Punxsutawney. Movement was east at 35 mph.
Brief downpours and winds in excess of 40 mph are possible.
Locations impacted include...
St. Marys, DuBois, Clearfield, Ridgway, Johnsonburg, Sandy, Cameron,
Wharton, Woodland, Coudersport, Curwensville, Port Allegany,
Emporium, Smethport, Penfield, Hyde, Roulette, Shinglehouse,
Plymptonville and Rockton.
LAT...LON 4200 7761 4135 7792 4087 7845 4083 7880
4114 7880 4120 7876 4120 7871 4126 7873
4129 7880 4200 7845
TIME...MOT...LOC 1851Z 255DEG 31KT 4200 7838 4120 7876 4083 7917
La CorteSpecial weather statement, Jun 24, 3:44 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT SUN JUN 24 2018
PAZ006-012-017>019-037-041-045-242030-
Potter PA-Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Northern Lycoming PA-Tioga PA-Southern Centre PA-
344 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
LYCOMING...POTTER...TIOGA...AND CLINTON COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Cross Fork to Karthaus to near Jeffries.
Movement was east at 35 mph.
Brief downpours and winds in excess of 40 mph are possible.
Locations impacted include...
Lock Haven, Keating, Philipsburg, Renovo, Osceola Mills, Milesburg,
Chester Hill, Karthaus, Houtzdale, Snow Shoe, Blanchard, North
Philipsburg, Clarence, South Renovo, South Philipsburg, Moshannon,
Pine Glen, Julian, Monument and Cross Fork.
LAT...LON 4164 7705 4118 7742 4083 7791 4082 7857
4112 7816 4152 7783
TIME...MOT...LOC 1944Z 263DEG 32KT 4147 7785 4113 7813 4088 7847
La CorteSpecial weather statement, Jun 24, 4:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
426 PM EDT SUN JUN 24 2018
PAZ019-041-042-045-046-049>053-242100-
Columbia PA-Southern Lycoming PA-Sullivan PA-Southern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-Snyder PA-
Southern Centre PA-
426 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
CENTRE...SNYDER...LYCOMING...MONTOUR...COLUMBIA...UNION...SULLIVAN...
AND CLINTON COUNTIES UNTIL 500 PM EDT...
At 426 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shunk to Avis to near Houserville. Movement
was east at 40 mph.
Brief downpours and winds in excess of 40 mph are possible.
Locations impacted include...
State College, Williamsport, Lock Haven, Milton, Bellefonte,
Lewisburg, Montoursville, Jersey Shore, Mifflinburg, Park Forest
Village, Carroll, Woodward, Pleasant Gap, Lamar, Muncy, Watsontown,
Lemont, Hughesville, Zion and Houserville.
LAT...LON 4133 7630 4083 7710 4082 7736 4085 7737
4082 7744 4080 7799 4122 7732 4157 7677
4158 7669 4154 7622
TIME...MOT...LOC 2026Z 263DEG 48KT 4154 7678 4119 7731 4086 7785
La CorteSpecial weather statement, Jun 24, 4:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT SUN JUN 24 2018
PAZ063-242115-
Cumberland PA-
452 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
515 PM EDT...
At 451 PM EDT, Doppler radar indicated a strong thunderstorm over
Plainfield, moving east at 30 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Carlisle, Mechanicsburg, Plainfield, Schlusser, Boiling Springs,
Mount Holly Springs, Newville, New Kingstown, Bloserville, Hogestown,
Carlisle Springs, Messiah College and Penn State Dickinson School Of
Law.
LAT...LON 4014 7743 4026 7739 4028 7734 4029 7734
4029 7732 4028 7733 4027 7732 4029 7717
4027 7695 4015 7699 4015 7703 4005 7716
TIME...MOT...LOC 2051Z 284DEG 27KT 4021 7731
KFSpecial weather statement, Jun 24, 4:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
459 PM EDT SUN JUN 24 2018
PAZ036-064-242145-
Adams PA-Franklin PA-
459 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 545 PM EDT...
At 459 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving east at 35 mph.
Brief downpours and winds in excess of 40 mph are possible.
Locations impacted include...
Chambersburg, Waynesboro, Gettysburg, Greencastle, Guilford, Carroll
Valley, Fayetteville, Wayne Heights, Bonneauville, Mont Alto,
Scotland, Lake Heritage, Rouzerville, Marion, Cashtown, Aspers,
Orrtanna, State Line, Biglerville and Arendtsville.
LAT...LON 3973 7773 3994 7774 3998 7746 3995 7746
3999 7741 4003 7716 3972 7712
TIME...MOT...LOC 2059Z 271DEG 23KT 3985 7765
La CorteSpecial weather statement, Jun 24, 5:06 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
506 PM EDT SUN JUN 24 2018
PAZ063-065-242130-
York PA-Cumberland PA-
506 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND CUMBERLAND
COUNTIES UNTIL 530 PM EDT...
At 506 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle, moving east at 35 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Mechanicsburg, Camp Hill, New
Cumberland, Lemoyne, Schlusser, Boiling Springs, Wormleysburg,
Dillsburg, Mount Holly Springs, Shiremanstown, New Kingstown,
Siddonsburg, Hogestown, Carlisle Springs, Wertzville, Franklintown
and Lewisberry.
LAT...LON 4013 7728 4029 7723 4029 7715 4027 7691
4023 7686 4022 7683 4020 7682 4020 7680
4005 7694
TIME...MOT...LOC 2106Z 283DEG 30KT 4020 7716
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:51 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Elk, Potter | 54 min |
| Jun 24, 3:44 PM EDT | Special Weather Statement | CTP | Centre, Clinton | 46 min |
| Jun 24, 4:26 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan, Union | 34 min |
| Jun 24, 4:52 PM EDT | Special Weather Statement | CTP | Cumberland | 23 min |
| Jun 24, 4:59 PM EDT | Special Weather Statement | CTP | Adams, Franklin | 46 min |
| Jun 24, 5:06 PM EDT | Special Weather Statement | CTP | Cumberland | 24 min |
| Jun 24, 5:24 PM EDT | Special Weather Statement | CTP | York | 21 min |
| Jun 24, 6:00 PM EDT | Special Weather Statement | CTP | York | 60 min |
| Jun 24, 6:10 PM EDT | Severe Thunderstorm Warning | CTP | York | 49 min |
| Jun 24, 6:37 PM EDT | Special Weather Statement | CTP | Lebanon | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.